Alert archive / Kansas / River Flood Warnings in 2018
River Flood Warning 10, NWS Topeka, KS
NWS Topeka, KS issued this river flood warning at Sep 3, 2018, 3:51 AM CDT for Washington County, Kansas. It was in force for 2 hr.
The area
The outline as issued.
The facts
- Issued
- Sep 3, 2018, 3:51 AM CDT (08:51 UTC)
- Expired
- Sep 3, 2018, 6:19 AM CDT
- In force
- 2 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- Minor
County Washington County, KS
The radar
The Topeka radar (KTWX), 119 km from the middle of the area, began a volume at 08:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Mill Creek (WSHK1) at Washington (WSHK1).
- Action stage
- 13 ft
- Minor stage
- 18 ft
- Moderate stage
- 19 ft
- Major stage
- 35 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06884200, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
703 WGUS43 KTOP 030851 FLWTOP BULLETIN - EAS ACTIVATION REQUESTED Flood Warning National Weather Service Topeka KS 351 AM CDT Mon Sep 3 2018 ...The National Weather Service in Topeka, KS has issued a flood warning for the following streams in Kansas... Mill Creek at Washington affecting Washington County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC201-031651- /O.NEW.KTOP.FL.W.0010.180903T0855Z-180904T1232Z/ /WSHK1.1.ER.180903T0855Z.180903T1200Z.180904T0032Z.NO/ 351 AM CDT Mon Sep 3 2018 The National Weather Service in Topeka, KS has issued a * Flood warning for The Mill Creek at Washington. * until Tuesday morning. * At 2:45 AM Monday the stage was 17.8 feet. * Flood stage is 18.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by early this morning and continue to rise to near 18.5 feet by this morning.The creek will fall below flood stage by this evening. * Impact...At 18.0 feet...Low lands along the creek flood from Morrowville to Washington flood. && LAT...LON 3985 9714 3993 9696 3990 9692 3979 9703 3984 9715 $$
2 follow-up statements
940 WGUS83 KTOP 030952 FLSTOP Flood Statement National Weather Service Topeka KS 452 AM CDT Mon Sep 3 2018 ...The Flood Warning continues for the following streams in Kansas... Wildcat Creek at Manhattan Scenic Drive affecting Riley County ...The Flood Warning continues for the following streams in Kansas.. Big Blue River near Blue Rapids affecting Marshall County Buffalo Creek near Jamestown affecting Cloud County Mill Creek at Washington affecting Washington County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC161-031751- /O.EXT.KTOP.FL.W.0009.180903T0950Z-180904T1207Z/ /MWCK1.2.ER.180903T0931Z.180903T1600Z.180904T0007Z.UU/ 452 AM CDT Mon Sep 3 2018 The Flood Warning continues for The Wildcat Creek at Manhattan Scenic Drive. * until Tuesday morning. * At 4:15 AM Monday the stage was 11.9 feet. * Flood stage is 14.0 feet. * Moderate flooding is forecast. * Forecast...Rise above flood stage by early this morning and continue to rise to near 21.7 feet by late this morning.The creek will fall below flood stage by this evening. * Impact...At 22.0 feet...Water just overtops the retaining wall adjacent to the parking lot north of the Highland Ridge Apartments. The Garden Way area downstream of Seth Childs Road, the road is flooded in a couple of spots on Garden Way. * Impact...At 17.0 feet...The low spot in Anneberg Circle is flooded with water very close to the golf course clubhouse. * Impact...At 16.0 feet...Flood waters begin to reach North 1200 Road, commonly known as Wildcat Creek Road, just upstream of the Scenic Drive bridge. * Impact...At 14.0 feet...Flood waters reach Poliska Lane, just north of Fort Riley Boulevard. && LAT...LON 3923 9670 3919 9660 3918 9658 3915 9660 3921 9673 $$ KSC117-031751- /O.CON.KTOP.FL.W.0008.000000T0000Z-180906T1443Z/ /BLRK1.1.ER.180903T0448Z.180903T1200Z.180906T0243Z.NO/ 452 AM CDT Mon Sep 3 2018 The Flood Warning continues for The Big Blue River near Blue Rapids. * until Thursday morning. * At 4:15 AM Monday the stage was 32.6 feet. * Flood stage is 26.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will continue rising to near 34.5 feet this morning. The river will fall below flood stage Wednesday before midnight. * Impact...At 26.0 feet...Minor lowland flooding occurs from Marysville to Tuttle Creek Lake. && LAT...LON 3971 9666 3968 9658 3957 9655 3957 9659 3968 9669 $$ KSC029-031751- /O.CON.KTOP.FL.W.0006.180903T1600Z-180905T0748Z/ /JMSK1.1.ER.180903T1600Z.180904T0600Z.180904T1348Z.NO/ 452 AM CDT Mon Sep 3 2018 The Flood Warning continues for The Buffalo Creek near Jamestown. * from this morning to late Tuesday night. * At 7:06 PM Sunday the stage was 13.5 feet. * Flood stage is 16.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by late this morning and continue to rise to near 16.6 feet by early Tuesday morning.The river will fall below flood stage by Tuesday morning. * Impact...At 16.9 feet...Farm field along the north bank of the Buffalo Creek floods. * Impact...At 16.0 feet...Minor flooding begins along the creek as the south bank overflows. && LAT...LON 3964 9793 3960 9772 3958 9772 3961 9793 $$ KSC201-031751- /O.CON.KTOP.FL.W.0010.000000T0000Z-180904T1232Z/ /WSHK1.1.ER.180903T0757Z.180903T1200Z.180904T0032Z.NO/ 452 AM CDT Mon Sep 3 2018 The Flood Warning continues for The Mill Creek at Washington. * until Tuesday morning. * At 3:45 AM Monday the stage was 18.4 feet. * Flood stage is 18.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will continue rising to near 18.5 feet by this morning. The river will fall below flood stage this evening. * Impact...At 19.0 feet...Osage Road, located 2 miles west and 1 mile north of Washington, floods. * Impact...At 18.0 feet...Low lands along the creek flood from Morrowville to Washington flood. && LAT...LON 3985 9714 3993 9696 3990 9692 3979 9703 3984 9715 $$
712 WGUS83 KTOP 031119 FLSTOP Flood Statement National Weather Service Topeka KS 619 AM CDT Mon Sep 3 2018 ...The Flood Warning is cancelled for the following streams in Kansas... Mill Creek at Washington affecting Washington County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC201-031149- /O.CAN.KTOP.FL.W.0010.000000T0000Z-180904T1232Z/ /WSHK1.1.ER.180903T0757Z.180903T0900Z.180903T1008Z.NO/ 619 AM CDT Mon Sep 3 2018 The Flood Warning is cancelled for The Mill Creek at Washington. * At 5:45 AM Monday the stage was 17.4 feet. * Flood stage is 18.0 feet. * Fell below flood stage at 5:08 AM Monday. * Forecast...The creek will continue to fall to 9.2 feet by Tuesday morning. && LAT...LON 3985 9714 3993 9696 3990 9692 3979 9703 3984 9715 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Sep 3, 3:37 AM CDT, 14 minutes earlier.
Area forecast discussion, Sep 3, 3:37 AM CDT, 14 minutes before
Area Forecast Discussion National Weather Service Topeka KS 337 AM CDT Mon Sep 3 2018 .SHORT TERM...(Today and tonight) Issued at 336 AM CDT Mon Sep 3 2018 Ongoing showers and thunderstorms this morning continue to linger over the area, aided by a 30 kt LLJ and strong h85 moisture transport. Widespread flooding has been occurring across portions of the area, while rivers are beginning to respond as rainfall totals between 3 and 7 inches have been reported thus far. MLCAPE values continue to wind down with overall trends for precipitation to begin dissipating around sunrise. Base of the upper trough in Colorado is expected to lift northward later today in response to an incoming upper trough across the Pacific northwest. In turn, a weak perturbation along with rich, Gulf moisture advects northward into the region by early evening, providing the focus for additional convection. Current forecast thinking is that thunderstorm chances are low and mainly confined to north central Kansas for much of the afternoon. Without a pronounced boundary,forcing is limited with weak mid level lapse rates. Cannot rule out an isolated thunderstorm possible by late afternoon. Given the environment of ample instability and effective bulk shear at 30 kts, a few updrafts may become strong, capable of small hail and gusty winds. The main threat however, lies with the heavy rainfall and potential for flash flooding heading into the evening and overnight period. A steady plume of PWAT values in excess of 2 inches streamlines into central Kansas this evening, aided by strong h85 transport winds. Forecast soundings and CAMS suggest periods of heavy rainfall are likely in the same areas that have received several inches in the past few days. Therefore have opted to extend portions of the Flash Flood Watch into Tuesday morning over north central Kansas. Locations further east such as Brown, Wabaunsee, and Jackson counties are more uncertain given the lower probabilities for precip tonight. However, periods of heavier rain is currently ongoing in these areas and will therefore opt to leave the headline in place through 18z. .LONG TERM...(Tuesday through Sunday) Issued at 336 AM CDT Mon Sep 3 2018 Not too many changes in the extended period as moisture fetch continues to reinvigorate scattered showers and thunderstorms as the upper trough gradually approaches. Believe we will begin to see a transition of the heavier precip axis further eastward with the progression of the wave. A poignant upper trough swings over the northern plains, forcing a strong cold front southward. This front will center more organized precipitation chances by Wednesday and Thursday. While isolated severe potential cannot be ruled out, confidence is low at this point with the frontal passage. Heavy rainfall and flash flooding will be more of a concern during this period, however there remains great uncertainty in location and timing of the front. Temps fall back into the 70s for highs on Friday with a gradual decrease in pops towards the weekend. Upper pattern still remains quite active with the westerly flow aloft and a modified gulf moisture streaming northward. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1135 PM CDT Sun Sep 2 2018 Scattered TSRA is mainly focused over KMHK with slow moving activity persisting through 11Z. Conditions may temporarily fall to MVFR, perhaps IFR in a heavier precipitation core. VFR prevails at KTOP and KFOE through the period with a slight chance for additional storm development aft 20Z. Current confidence is fairly low given the better forcing further west so will not mention vicinity thunder at this issuance. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Tuesday morning for KSZ008>010-020>022- 034>036. Flash Flood Watch until 1 PM CDT this afternoon for KSZ011-012- 023-024. && SHORT TERM...Prieto LONG TERM...Prieto AVIATION...Prieto
Hazardous weather outlook, Sep 2, 11:22 PM CDT, 4 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 1122 PM CDT Sun Sep 2 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-040430- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 1122 PM CDT Sun Sep 2 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. Scattered heavy thunderstorms remain possible over portions of northeast and north central Kansas overnight. Rainfall estimates 2 to 6 inches of rain has fallen, with an additional 1 to 3 inches possible through Monday morning. Flash Flooding is ongoing across portions of north central Kansas, and will continue overnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorm chances persist into Monday with periods of heavy rainfall being possible during the day. An active weather pattern brings continued chances for thunderstorms through much of the upcoming week so the risk for flooding could persist through the week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Sep 2, 10:37 PM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1037 PM CDT SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 PM HEAVY RAIN TESCOTT 39.00N 97.88W
09/02/2018 E3.51 INCH OTTAWA KS MESONET
STORM TOTAL AS OF 930 PM. RAIN GAUGE IS
COLLOCATED WITH RIVER GAUGE.
&&
JPLocal storm report, Sep 2, 10:41 PM CDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1041 PM CDT SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1041 PM HEAVY RAIN 2 S WASHINGTON 39.79N 97.05W
09/02/2018 M2.13 INCH WASHINGTON KS MESONET
STORM TOTAL AS OF 1034 PM.
&&
JPLocal storm report, Sep 2, 11:21 PM CDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1121 PM CDT SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1121 PM HEAVY RAIN 1 N MARYSVILLE 39.85N 96.65W
09/02/2018 E5.66 INCH MARSHALL KS TRAINED SPOTTER
STORM TOTAL SINCE 6:30 PM CDT.
&&
JPLocal storm report, Sep 2, 11:28 PM CDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1128 PM CDT SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1128 PM HEAVY RAIN TESCOTT 39.01N 97.88W
09/02/2018 E4.50 INCH OTTAWA KS PUBLIC
SOCIAL MEDIA PHOTO. STORM TOTAL.
&&
JPLocal storm report, Sep 2, 11:31 PM CDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1131 PM CDT SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1131 PM HEAVY RAIN WASHINGTON 39.81N 97.05W
09/02/2018 E2.00 INCH WASHINGTON KS PUBLIC
SOCIAL MEDIA POST FOR STORM TOTAL.
&&
JPLocal storm report, Sep 3, 12:07 AM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1207 AM CDT MON SEP 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1204 AM FLASH FLOOD 3 S MARYSVILLE 39.79N 96.66W
09/03/2018 MARSHALL KS 911 CALL CENTER
BRIDGE WAS WASHED OUT NEAR THE INTERSECTION
OF E RIVER ROAD AND OSAGE ROAD.
&&
JPThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 7:07 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 53 min |
| Sep 2, 7:17 PM CDT | Special Weather Statement | TOP | Riley | 28 min |
| Sep 2, 7:26 PM CDT | Flash Flood Warning | TOP | Marshall, Washington | 4 hr |
| Sep 2, 7:29 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 31 min |
| Sep 2, 8:00 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 60 min |
| Sep 2, 8:26 PM CDT | Flash Flood Warning | TOP | Cloud, Washington | 3 hr |
| Sep 2, 9:08 PM CDT | Flash Flood Warning | TOP | Clay, Marshall, Riley, Washington | 6 hr |
| Sep 2, 9:25 PM CDT | Special Weather Statement | TOP | Washington | 50 min |
| Sep 2, 10:24 PM CDT | Areal Flood Warning | TOP | Ottawa | 12 hr |
| Sep 2, 10:36 PM CDT | Flash Flood Warning | TOP | Marshall, Pottawatomie, Riley | 6 hr |
| Sep 3, 3:00 AM CDT | Areal Flood Warning | TOP | Marshall, Riley, Washington | 8 hr |
| Sep 3, 3:45 AM CDT | River Flood Warning | TOP | Riley | 25 hr |
| Sep 3, 4:01 AM CDT | Flash Flood Warning | TOP | Marshall, Pottawatomie, Riley | 5 hr |
| Sep 3, 5:19 AM CDT | Flash Flood Warning | TOP | Pottawatomie, Riley | 4 hr |
| Sep 3, 5:47 AM CDT | Flash Flood Warning | TOP | Geary, Riley | 3 hr |
| Sep 3, 8:45 AM CDT | Areal Flood Warning | TOP | Geary, Riley | 3 hr |
| Sep 3, 8:56 AM CDT | Flash Flood Warning | TOP | Pottawatomie, Riley | 4 hr |
| Sep 3, 9:09 AM CDT | River Flood Warning | TOP | Clay | 4 days |
| Sep 3, 9:44 AM CDT | River Flood Warning | TOP | Pottawatomie | 25 hr |
| Sep 3, 11:45 AM CDT | Areal Flood Warning | TOP | Geary, Riley | 3 hr |
| Sep 3, 12:58 PM CDT | Areal Flood Warning | TOP | Riley | 4 hr |
| Sep 3, 1:06 PM CDT | Flash Flood Watch | TOP | Clay, Cloud, Dickinson, Geary, Marshall, Nemaha and 5 more | 48 hr |
| Sep 3, 1:31 PM CDT | River Flood Warning | TOP | Pottawatomie, Riley, Wabaunsee | 18 hr |
| Sep 3, 2:10 PM CDT | River Flood Warning | TOP | Dickinson | 18 hr |
| Sep 3, 4:32 PM CDT | Special Weather Statement | TOP | Clay, Marshall, Washington | 58 min |
| Sep 3, 4:48 PM CDT | Areal Flood Warning | TOP | Riley | 8 hr |
| Sep 3, 5:09 PM CDT | Special Weather Statement | TOP | Cloud, Republic, Washington | 51 min |
| Sep 3, 6:14 PM CDT | Special Weather Statement | TOP | Cloud, Republic | 61 min |
| Sep 3, 6:43 PM CDT | Areal Flood Advisory | TOP | Cloud | 2 hr |
Nearby
River Flood Warnings in Kansas, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.